South Dakota, 2011

Blizzard and Winter Storm in South Dakota, February 19 to 20, 2011

February 19 to 20, 2011 · NWS UNR · 22 events in 22 counties and zones

A strong storm system moved across the Rockies and Northern Plains, bringing heavy snow to western and south central South Dakota. Snowfall amounts were in the six to 12 inch range, with as much as 18 inches from northwestern into west central South Dakota.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong storm system moved across the Rockies and Northern Plains, bringing heavy snow to western and south central South Dakota. Snowfall amounts were in the six to 12 inch range, with as much as 18 inches from northwestern into west central South Dakota. Northwest winds of 15 to 30 mph produced areas of blowing snow and greatly reduced visibilities at times. Interstate 90 east of Rapid City was closed during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 19, 10:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 19, 10:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MST SAT FEB 19 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS FRONTAL BOUNDARY FROM
CENTRAL WY EASTWARD INTO FAR SOUTHERN SD/FAR NORTHERN NEB. UPPER
LEVEL ANALYSIS HAS LOW ALONG THE NORTHERN CA COAST...WITH STRONG
SOUTHWEST FLOW EXTENDING FROM THE SOUTHWEST CONUS INTO THE
NORTHERN ROCKIES. STRONG ENERGY IN THE FLOW IS MOVING ACROSS UT
AND INTO SOUTHERN AND WESTERN WY. SKIES ARE CLOUDY ACROSS THE
PLAINS...WITH SOME SUN ACROSS THE HIGHER BLACK HILLS. SOME
FLURRIES AND LIGHT SNOW ARE SCATTERED ACROSS THE AREA. REGIONAL
RADARS SHOWING HEAVIER SNOW OVER SOUTH CENTRAL WY...LIFTING TO THE
NORTHEAST. THIS SHOULD MOVE INTO NORTHEASTERN WY LATER THIS
AFTERNOON. FOG IS GENERALLY LIFTING AND SHOULD NOT BE AN ISSUE BY
MIDDAY. TEMPS ARE MOSTLY IN THE TEENS ACROSS THE PLAINS...WITH 20S
AND 30S OVER THE BLACK HILLS.

MADE SOME UPDATES TO EXPAND LIGHT SNOW AND FLURRY COVERAGE TO MOST
OF THE AREA THROUGH THE AFTERNOON. ALSO ADDED THE POSSIBILITY OF
PATCHY LIGHT FREEZING DRIZZLE ACROSS SOUTH CENTRAL SD. LOWERED
HIGHS ACROSS MUCH OF THE AREA WITH CLOUD COVER HANGING AROUND MOST
OF THE AREA. HOWEVER...DID RAISE HIGHS OVER THE BLACK HILLS.

FORECAST FOR UPCOMING STORM STILL LOOKS IN GOOD SHAPE AFTER
GLANCING AT 12Z MODELS. ONLY ANTICIPATING MINOR CHANGES TO GOING
FORECAST.

&&

.PREV DISCUSSION... /ISSUED 215 AM MST SAT FEB 19 2011/

DISCUSSION...AT 08Z SFC MAP SHOWS LOW PRESSURE OVER FAR SERN
WYOMING WITH HIGH PRESSURE OVER CENTRAL CANADA. ALOFT...UPPER
TROF DEEPENING OFF PACIFIC COAST WITH FIRST WAVE OF PRECIPITATION
MOVING INTO GREAT BASIN. SKIES ARE PARTLY CLOUDY WITH NORTHEAST
FLOW ACROSS THE REGION...ARCTIC AIR HAS PUSHED INTO ALL BUT THE
HIGHEST ELEVATIONS OF THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA.

EXPECT DRY CONDITIONS THROUGH THIS MORNING WITH AREAS OF FOG
SLOWLY DISSIPATING. UPPER SYSTEM WILL MOVE NORTHEAST ACROSS
ROCKIES TONIGHT AND INTO MINNESOTA BY MONDAY MORNING. MOIST
EASTERLY LOW LEVEL FLOW WILL DEVELOP THIS AFTERNOON SHIFTING TO
A DEEP NORTHEASTERLY FLOW TONIGHT AND NORTHERLY FLOW ON SUNDAY.
BROAD AREA OF ISENTROPIC LIFT WILL DEVELOP LATE TODAY AND CONTINUE
ACROSS AREA THROUGH EARLY SUNDAY.

SNOW WILL DEVELOP THIS AFTERNOON ACROSS NORTHEAST WYOMING AND
QUICKLY SPREAD ACROSS WESTERN SOUTH DAKOTA EARLY THIS EVENING AND
CONTINUE THROUGH SUNDAY AFTERNOON...DIMINISHING SUNDAY EVENING AS
UPPER SYSTEM MOVES EAST. PRECIPITATION MAY START OFF AS A PERIOD
OF FREEZING RAIN OR SLEET OVER SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING BEFORE TURNING OVER TO ALL SNOW. SEVERAL INCHES OF SNOW
ACCUMULATION IS LIKELY IN MOST AREAS BY SUNDAY MORNING.

SNOW TOTALS SHOULD RANGE FROM 6 TO 8 INCHES ACROSS NORTHEAST WY
AND FAR WESTERN SOUTH DAKOTA TO 10 TO 12 INCHES ACROSS CENTRAL
AND SOUTH CENTRAL SOUTH DAKOTA. WILL THUS UPGRADE WINTER STORM
WATCH TO A WARNING OVER ALL AREAS. BRISK NORTHEASTERLY WINDS WILL
DEVELOP ACROSS THE SOUTH DAKOTA PLAINS THIS AFTERNOON AND CONTINUE
THROUGH SUNDAY AFTERNOON...PRODUCING AREAS OF BLOWING SNOW.

AS LOW TRACKS QUICKLY ACROSS EASTERN SD INTO MN. WIND CHILLS WILL
DROP BELOW ZERO ON SUNDAY AS TEMPERATURES REMAIN STEADY OR SLOWLY
DROP THROUGH THE DAY. LOWS SUNDAY NIGHT WILL BE BELOW ZERO AT MANY
LOCATIONS.

HIGH PRESSURE WILL MOVE ACROSS EASTERN DAKOTAS MONDAY/MONDAY NIGHT
WITH RETURN FLOW DEVELOPING ACROSS THE AREA BRINGING DRY WEATHER
AND MODERATING TEMPERATURES. HIGHS SHOULD PUSH INTO 20S ACROSS NERN
WYOMING/BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA. MONDAY NIGHT WILL
BE A BIT WARMER WITH MOST AREAS IN SINGLE DIGITS ABOVE ZERO.

EXTENDED...UPPER AIR PATTERN WILL TRANSITION TO MORE CYCLONIC FLOW
FOR THE LONG TERM AS THE WEATHER BECOMES UNSETTLED FOR THE SECOND
HALF OF THE WEEK. AFTER A DRY AND MILD DAY TUESDAY...A LOW AMPLITUDE
TROUGH WILL DEVELOP ACROSS THE REGION AS A COLD FRONT CROSSES THE
AREA WEDNESDAY. ARCTIC AIR WILL FILTER INTO THE AREA WITH 850MB
TEMPS OF 15 TO 20 BELOW...WHICH WILL RESULT IN LOWS WELL BELOW ZERO
AND HIGHS IN THE SINGLE DIGITS THURSDAY AND FRIDAY. MODELS ARE
INDICATED A DEEPENING TROUGH ACROSS THE WESTERN CONUS WITH THE
DEVELOPMENT OF A STRONG SURFACE LOW ACROSS THE CENTRAL HIGH PLAINS.
THIS COULD BRING ANOTHER ROUND OF SNOW TO THE AREA FOR THE END OF
THE WORK WEEK.

.AVIATION...MVFR/IFR CIGS WILL CONTINUE ACROSS THE AREA TODAY. IFR
CIGS ALONG THE BLACK HILLS AREA WILL BRIEFLY IMPROVE TO MVFR BY
LATE MORNING. CIGS AND VSBY WILL DROP BACK DOWN TO IFR LATE TODAY
OR THIS EVENING AS SNOW DEVELOPS ACROSS THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO
     11 PM MST /MIDNIGHT CST/ SUNDAY FOR BENNETT-BUTTE-CENTRAL
     BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-
     HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-
     NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-
     SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.

WY...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY
     FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
     WESTERN CROOK-WESTON-WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Feb 19, 5:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MST SAT FEB 19 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MST (645 AM CST) SAT FEB 19 2011

...WINTER STORM WARNING TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING SNOW TO THE AREA BY EARLY
THIS EVENING WITH THE SNOW CONTINUING THROUGH THE NIGHT. A PERIOD OF
FREEZING RAIN OR SLEET IS POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA
TONIGHT. SNOW WILL BECOME HEAVY LATE TONIGHT. BRISK NORTHERLY WINDS
WILL PRODUCE AREAS OF BLOWING SNOW ACROSS MOST OF THE SOUTH DAKOTA
PLAINS LATE TONIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE LIKELY
BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES WILL CONTINUE THROUGH SUNDAY AFTERNOON AND
THEN DIMINISH SUNDAY EVENING. BRISK NORTHERLY WINDS WILL PRODUCE
AREAS OF BLOWING SNOW ACROSS THE SOUTH DAKOTA PLAINS. ADDITIONAL SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE LIKELY BY EARLY SUNDAY EVENING.

THERE IS A CHANCE OF SNOW ON THURSDAY AND FRIDAY AS ANOTHER SURGE OF
ARCTIC AIR IS EXPECTED TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Harding

When
February 19, 2:00 PM MST to February 20, 11:00 PM MST
Where
Harding forecast zone
Reported by
Trained Spotter
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
February 19, 9:00 PM MST to February 20, 9:00 PM MST
Where
Butte forecast zone
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Northern Meade Co Plains

When
February 19, 9:00 PM MST to February 20, 11:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
February 19, 10:00 PM MST to February 20, 11:00 PM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
February 19, 10:00 PM MST to February 20, 3:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
February 19, 11:00 PM MST to February 20, 8:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Custer Co Plains

When
February 19, 11:00 PM MST to February 20, 3:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Pennington Co Plains

When
February 19, 11:00 PM MST to February 20, 8:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 19, 11:00 PM MST to February 20, 8:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
February 19, 11:00 PM MST to February 20, 8:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Southern Meade Co Plains

When
February 19, 11:00 PM MST to February 20, 8:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
February 19, 11:00 PM MST to February 20, 4:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Ziebach

When
February 20, 12:00 AM MST to 11:00 PM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
February 20, 12:00 AM MST to 8:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
February 20, 12:00 AM MST to 8:00 PM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Haakon

When
February 20, 12:00 AM MST to 11:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
February 20, 12:00 AM MST to 3:00 PM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Oglala Lakota

When
February 20, 12:00 AM MST to 3:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
February 20, 12:00 AM MST to 5:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
February 20, 5:00 AM CST to 8:00 PM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Todd

When
February 20, 5:00 AM CST to 8:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
February 20, 6:00 AM CST to 8:00 PM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283633, 283635, 283636, 283634, 283645, 283639, 283646, 283647, 283652, 283655, 283656, 283657, 283637, 283643, 283644, 283648, 283649, 283650, 283653, 283664, 283666, 283667.